Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 147, NWS Nashville, TN

April 21, 1997Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 21, 1997, 6:18 PM CDT for Lawrence County, Tennessee. It was in force for 12 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 21, 1997, 6:18 PM CDT (23:18 UTC)
Expired
Apr 21, 1997, 6:30 PM CDT
In force
12 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Lawrence County, TN

What was reported inside it

TimeReportWhereRemark
Apr 21, 6:27 PM CDTHail 0.88Loretto, TNNickel size hail reported.
Apr 21, 6:27 PM CDTHail 0.88St Joseph, TNNickel size hail reported.
Apr 21, 6:30 PM CDTHail 0.88St Joseph, TNNickel to quarter size hail covering the ground just east of St. Joseph.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 1:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 212318 RRA
SVRBNA
TNC099-212330-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
618 PM CDT MON APR 21 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...SOUTHERN LAWRENCE COUNTY
 
AT 615 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF
LWARENCEBURG AND WAS MOVING EAST AT 25 MILES AN HOUR...TOWARD THE
TOWN OF FIVE POINTS.
 
LARGE HAIL IS LIKELY WITH THIS STORM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY ~LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:25 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 21, 2:25 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
225 PM CDT MON APR 21 1997

AFOS ADAP/RUC SFC ANALYSES SHOW NGM A TAD TOO FAR N WITH MOVMT OF WK
SFC LO OVR W TN ATTM. LO FCST BY NGM TO MOV E ACRS NRN MID STA THIS AFTN
AND ALTHO IT MAY TRACK SLGTLY FARTHER TO THE S...THIS E MOVMT LUKS GUD
WHEN CONSIDERING UPR FLO IS W TO E WITH NXT S/W MOVG RMNG MSTLY OVR KY
LATE THIS AFTN AND ERY TNGT.

GREATEST THREAT OF SVR WX APRS TO BE OVR THE SRN 2/3RDS OF MID STA
THIS AFTN. OVR NW MIDDLE THINGS MORE STABLE AS COOLER AIR FILTERS IN
BHND THE WK SFC LOW.

ALL MDLS FCST DIGGING UPSTREAM S/WV MOVING INTO PACIFIC NW WL CAUSE
DNWSTREAM S/WV TO DIG AND HENCE STRENGTHEN AS IT MOVS ACRS THE TN AREA
ON WED. THIS LAST IN A SERIES OF S/WVS...MORE POTENT THAN THE REST...
WL PROBABLY CAUSE SVR WX TO OUR S...AS MOST OF MID STA SHUD REMAIN IN
MORE STBL AIR TO N OF SL LOW.

IN THE NEAR TERM...EXPECT PRECIP TO END ALL OF MID STA BFR MIDN AS CDFNT
ASSOCD WITH WK SFC LOW MOVS S ACRS THE AREA TNGT. MORE PRECIP EXPECTED
TMW AFTN AS OVERRUNNING OCCURS OVR TN N OF FNT.

BNA 052/066 055/059 10249

STEIGERWALDT

In the hours before

Local storm report, Apr 21, 2:38 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
237 PM CDT MON APR 21 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM  ,  WAYNE                    TN    0.75 INCH HAIL
04/21/97   WAYNESBORO                     SHERIFF'S OFFICE REPORTED
                                          DIME SIZE HAIL.

END/ORCHANIAN
Local storm report, Apr 21, 5:25 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
425 PM CST MON APR 21 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM                              TN   .75 INCH HAIL
04/21/97   RUTHERFORD                     LOCAL LAW ENFORCEMENT
                                          REPORTED 2 INCHES OF PENNY
                                          SIZE HAIL ON THE GROUND AT
                                          PARSONSVILLE IN SOUTHERN
                                          RUTHERFORD COUNTY.

0140 PM                              TN   .75 INCH HAIL
04/21/97   BEDFORD                        LOCAL LAW ENFORCEMENT
                                          REPORTED PENNY SIZE HAIL
                                          IN NORTHERN BEDFORD
                                          COUNTY.
0158 PM    FAIRFIELD                 TN   .88 INCH HAIL
04/21/97   BEDFORD                        LOCAL LAW ENFORCEMENT
                                          REPORTED DIME TO NICKEL
                                          SIZE HAIL AT FAIRFIELD...
                                          DEASON...BELL BUCKLE AND
                                          WARTRACE

0200 PM    CHAPEL HILL               TN   .88 INCH HAIL
04/21/97   MARSHALL                       STORM SPOTTER REPORTED
                                          NICKEL SIZE HAIL.

0210 PM    HOHENWALD                 TN   .5 INCH HAIL
04/21/97   LEWIS                          LOCAL LAW ENFORCEMENT
                                          REPORTED MARBLE SIZE HAIL

0215 PM                              TN   1 INCH HAIL
04/21/97   WARREN                         LOCAL LAW ENFORCEMENT
                                          REPORTED QUARTER SIZE HAIL
                                          JUST OUTSIDE OF
                                          MCMINNVILLE

0215 PM    WAYNESBORO                TN   .75 INCH HAIL
04/21/97   WAYNE                          LOCAL LAW ENFORCEMENT
                                          REPORTED DIME SIZE HAIL AT
                                          WAYNESBORO

0250 PM    WAYNESBORO                TN   .75 INCH HAIL
04/21/97   WAYNE                          LOCAL LAW ENFORCEMENT
                                          REPORTED DIME SIZE HAIL AT
                                          WAYNESBORO.

0255 PM    MONTEREY                  TN   .88 INCH HAIL
04/21/97   PUTNAM                         COOPERATIVE WEATHER
                                          OBSERVER REPORTED NICKEL
                                          SIZE HAIL AT MONTEREY.

0350 PM                              TN   .5 INCH HAIL
04/21/97   LAWRENCE                       PEA SIZE HAIL REPORTED
                                          NEAR THE NATCHEZ TRACE AT
                                          THE INTERSECTION OF
                                          HIGHWAYS 64 AND 241.
Local storm report, Apr 21, 5:25 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED EVENT TIMES
NATIONAL WEATHER SERVICE NASHVILLE TN
425 PM CST MON APR 21 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

140 PM                               TN   .75 INCH HAIL
04/21/97   RUTHERFORD                     LOCAL LAW ENFORCEMENT
                                          REPORTED 2 INCHES OF PENNY
                                          SIZE HAIL ON THE GROUND AT
                                          PARSONSVILLE IN SOUTHERN
                                          RUTHERFORD COUNTY.

0140 PM                              TN   .75 INCH HAIL
04/21/97   BEDFORD                        LOCAL LAW ENFORCEMENT
                                          REPORTED PENNY SIZE HAIL
                                          IN NORTHERN BEDFORD
                                          COUNTY.
0258 PM    FAIRFIELD                 TN   .88 INCH HAIL
04/21/97   BEDFORD                        LOCAL LAW ENFORCEMENT
                                          REPORTED DIME TO NICKEL
                                          SIZE HAIL AT FAIRFIELD...
                                          DEASON...BELL BUCKLE AND
                                          WARTRACE

0300 PM    CHAPEL HILL               TN   .88 INCH HAIL
04/21/97   MARSHALL                       STORM SPOTTER REPORTED
                                          NICKEL SIZE HAIL.

0310 PM    HOHENWALD                 TN   .5 INCH HAIL
04/21/97   LEWIS                          LOCAL LAW ENFORCEMENT
                                          REPORTED MARBLE SIZE HAIL

0315 PM                              TN   1 INCH HAIL
04/21/97   WARREN                         LOCAL LAW ENFORCEMENT
                                          REPORTED QUARTER SIZE HAIL
                                          JUST OUTSIDE OF
                                          MCMINNVILLE

0315 PM    WAYNESBORO                TN   .75 INCH HAIL
04/21/97   WAYNE                          LOCAL LAW ENFORCEMENT
                                          REPORTED DIME SIZE HAIL AT
                                          WAYNESBORO

0350 PM    WAYNESBORO                TN   .75 INCH HAIL
04/21/97   WAYNE                          LOCAL LAW ENFORCEMENT
                                          REPORTED DIME SIZE HAIL AT
                                          WAYNESBORO.

0355 PM    MONTEREY                  TN   .88 INCH HAIL
04/21/97   PUTNAM                         COOPERATIVE WEATHER
                                          OBSERVER REPORTED NICKEL
                                          SIZE HAIL AT MONTEREY.

0450 PM                              TN   .5 INCH HAIL
04/21/97   LAWRENCE                       PEA SIZE HAIL REPORTED
                                          NEAR THE NATCHEZ TRACE AT
                                          THE INTERSECTION OF
                                          HIGHWAYS 64 AND 241.
Local storm report, Apr 21, 5:27 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
425 PM CST MON APR 21 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM                              TN   .75 INCH HAIL
04/21/97   RUTHERFORD                     LOCAL LAW ENFORCEMENT
                                          REPORTED 2 INCHES OF PENNY
                                          SIZE HAIL ON THE GROUND AT
                                          PARSONSVILLE IN SOUTHERN
                                          RUTHERFORD COUNTY.

0140 PM                              TN   .75 INCH HAIL
04/21/97   BEDFORD                        LOCAL LAW ENFORCEMENT
                                          REPORTED PENNY SIZE HAIL
                                          IN NORTHERN BEDFORD
                                          COUNTY.
0158 PM    FAIRFIELD                 TN   .88 INCH HAIL
04/21/97   BEDFORD                        LOCAL LAW ENFORCEMENT
                                          REPORTED DIME TO NICKEL
                                          SIZE HAIL AT FAIRFIELD...
                                          DEASON...BELL BUCKLE AND
                                          WARTRACE

0200 PM    CHAPEL HILL               TN   .88 INCH HAIL
04/21/97   MARSHALL                       STORM SPOTTER REPORTED
                                          NICKEL SIZE HAIL.

0210 PM    HOHENWALD                 TN   .5 INCH HAIL
04/21/97   LEWIS                          LOCAL LAW ENFORCEMENT
                                          REPORTED MARBLE SIZE HAIL

0215 PM                              TN   1 INCH HAIL
04/21/97   WARREN                         LOCAL LAW ENFORCEMENT
                                          REPORTED QUARTER SIZE HAIL
                                          JUST OUTSIDE OF
                                          MCMINNVILLE

0215 PM    WAYNESBORO                TN   .75 INCH HAIL
04/21/97   WAYNE                          LOCAL LAW ENFORCEMENT
                                          REPORTED DIME SIZE HAIL AT
                                          WAYNESBORO

0250 PM    WAYNESBORO                TN   .75 INCH HAIL
04/21/97   WAYNE                          LOCAL LAW ENFORCEMENT
                                          REPORTED DIME SIZE HAIL AT
                                          WAYNESBORO.

0255 PM    MONTEREY                  TN   .88 INCH HAIL
04/21/97   PUTNAM                         COOPERATIVE WEATHER
                                          OBSERVER REPORTED NICKEL
                                          SIZE HAIL AT MONTEREY.

0350 PM                              TN   .5 INCH HAIL
04/21/97   LAWRENCE                       PEA SIZE HAIL REPORTED
                                          NEAR THE NATCHEZ TRACE AT
                                          THE INTERSECTION OF
                                          HIGHWAYS 64 AND 241.
Local storm report, Apr 21, 6:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED EVENT TIMES
NATIONAL WEATHER SERVICE NASHVILLE TN
425 PM CST MON APR 21 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

140 PM                               TN   .75 INCH HAIL
04/21/97   RUTHERFORD                     LOCAL LAW ENFORCEMENT
                                          REPORTED 2 INCHES OF PENNY
                                          SIZE HAIL ON THE GROUND AT
                                          PARSONSVILLE IN SOUTHERN
                                          RUTHERFORD COUNTY.

0140 PM                              TN   .75 INCH HAIL
04/21/97   BEDFORD                        LOCAL LAW ENFORCEMENT
                                          REPORTED PENNY SIZE HAIL
                                          IN NORTHERN BEDFORD
                                          COUNTY.
0258 PM    FAIRFIELD                 TN   .88 INCH HAIL
04/21/97   BEDFORD                        LOCAL LAW ENFORCEMENT
                                          REPORTED DIME TO NICKEL
                                          SIZE HAIL AT FAIRFIELD...
                                          DEASON...BELL BUCKLE AND
                                          WARTRACE

0300 PM    CHAPEL HILL               TN   .88 INCH HAIL
04/21/97   MARSHALL                       STORM SPOTTER REPORTED
                                          NICKEL SIZE HAIL.

0310 PM    HOHENWALD                 TN   .5 INCH HAIL
04/21/97   LEWIS                          LOCAL LAW ENFORCEMENT
                                          REPORTED MARBLE SIZE HAIL

0315 PM                              TN   1 INCH HAIL
04/21/97   WARREN                         LOCAL LAW ENFORCEMENT
                                          REPORTED QUARTER SIZE HAIL
                                          JUST OUTSIDE OF
                                          MCMINNVILLE

0315 PM    WAYNESBORO                TN   .75 INCH HAIL
04/21/97   WAYNE                          LOCAL LAW ENFORCEMENT
                                          REPORTED DIME SIZE HAIL AT
                                          WAYNESBORO

0350 PM    WAYNESBORO                TN   .75 INCH HAIL
04/21/97   WAYNE                          LOCAL LAW ENFORCEMENT
                                          REPORTED DIME SIZE HAIL AT
                                          WAYNESBORO.

0355 PM    MONTEREY                  TN   .88 INCH HAIL
04/21/97   PUTNAM                         COOPERATIVE WEATHER
                                          OBSERVER REPORTED NICKEL
                                          SIZE HAIL AT MONTEREY.

0450 PM                              TN   .5 INCH HAIL
04/21/97   LAWRENCE                       PEA SIZE HAIL REPORTED
                                          NEAR THE NATCHEZ TRACE AT
                                          THE2 INTERSECTION OF
                                          HIGHWAYS 64 AND 241.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 11:44 AM CDTFlash Flood WarningOHXDeKalb, White106 min
Apr 21, 12:37 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis38 min
Apr 21, 1:01 PM CDTSevere Thunderstorm WarningOHXMarshall, Rutherford, Williamson44 min
Apr 21, 1:01 PM CDTSevere Thunderstorm WarningOHXBedford44 min
Apr 21, 1:20 PM CDTSevere Thunderstorm WarningOHXMaury55 min
Apr 21, 1:54 PM CDTTornado WarningOHXBedford, Coffee36 min
Apr 21, 2:16 PM CDTSevere Thunderstorm WarningOHXWayne29 min
Apr 21, 2:32 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren43 min
Apr 21, 2:43 PM CDTSevere Thunderstorm WarningOHXBedford32 min
Apr 21, 2:47 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne43 min
Apr 21, 2:57 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury33 min
Apr 21, 3:16 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren44 min
Apr 21, 3:16 PM CDTSevere Thunderstorm WarningOHXBedford44 min
Apr 21, 3:28 PM CDTFlash Flood WarningOHXLewis, Marshall, Maury2 hr
Apr 21, 3:28 PM CDTFlash Flood WarningOHXBedford, Coffee2 hr
Apr 21, 3:28 PM CDTFlash Flood WarningOHXWarren, White2 hr
Apr 21, 3:33 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury27 min
Apr 21, 3:41 PM CDTSevere Thunderstorm WarningOHXPutnam, White34 min
Apr 21, 3:47 PM CDTSevere Thunderstorm WarningOHXLewis, Wayne43 min
Apr 21, 4:05 PM CDTSevere Thunderstorm WarningOHXOverton25 min
Apr 21, 4:16 PM CDTSevere Thunderstorm WarningOHXCoffee29 min
Apr 21, 4:36 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne39 min
Apr 21, 4:49 PM CDTSevere Thunderstorm WarningOHXBledsoe26 min
Apr 21, 5:14 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence46 min
Apr 21, 5:48 PM CDTSevere Thunderstorm WarningOHXLincoln42 min
Apr 21, 5:59 PM CDTSevere Thunderstorm WarningOHXGiles31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.